A positive numerical scheme for a mixed-type partial differential equation model for fungal growth

Graeme P. Boswell (Lead / Corresponding author), Helen Jacobs, Fordyce A. Davidson, Geoffrey M. Gadd, Karl Ritz

    Research output: Contribution to journalArticlepeer-review

    25 Citations (Scopus)


    We describe a numerical scheme for the solution of a mixed-type PDE system which arises in the modelling of fungal growth. Given the application, conservation of mass and preservation of positivity are of paramount importance. The scheme employs a method of lines approach in which the system is split into hyperbolic and parabolic parts. Positivity and conservation of mass are ensured by the use of generalised flux functions and, in particular, flux limiters. The spatial discretisation results in stiff and non-stiff components which are solved using implicit and explicit methods respectively. Properties of the scheme are investigated via comparison with experimental data and performance is compared with another method of solution.
    Original languageEnglish
    Pages (from-to)321-340
    Number of pages20
    JournalApplied Mathematics and Computation
    Issue number2-3
    Publication statusPublished - 20 Jun 2003


    • Positivity
    • Flux limiters
    • Splitting methods
    • Mass conservation
    • Fungi
    • Rhizoctonia solani

    Cite this